Texas tortoise

From Wikipedia, the free encyclopedia
Jump to: navigation, search
Texas tortoise
Gopherus berlandieri.jpg
Scientific classification
Kingdom: Animalia
Phylum: Chordata
Subphylum: Vertebrata
Class: Reptilia
Order: Testudines
Suborder: Cryptodira
Superfamily: Testudinoidea
Family: Testudinidae
Genus: Gopherus
Species: G. berlandieri
Binomial name
Gopherus berlandieri
(Agassiz, 1857)
Synonyms[1]
  • Xerobates berlandieri Agassiz, 1857
  • Testudo berlandieri Strauch, 1862
  • Xerobates gopher berlandieri
    Gray, 1873
  • Testudo tuberculata Berlandier, 1882 (nomen nudum)
  • Gopherus berlandieri
    Stejneger, 1893
  • Gopherus polyphemus berlandieri Mertens & Wermuth, 1955
  • Gopherus berlandierii
    — Reeves, 1975 (ex errore)
  • Scaptochelys berlandieri
    — Bramble, 1982
  • Gopherus berlanderi Rogner, 1996 (ex errore)

The Texas tortoise (Gopherus berlandieri), is one of four species of tortoise that are native to North America.

Geographic range[edit]

G. berlandieri is found from southern Texas southward into the Mexican states of Coahuila, Nuevo León, and Tamaulipas.

Etymology[edit]

The epithet specific berlandieri is in honor of the Belgian naturalist Jean Louis Berlandier, who worked for the Mexican government on one of the first biological surveys of Texas.[1] As such, some sources refer to it as Berlandier's tortoise.

Behavior[edit]

The Texas tortoise, unlike other species of gopher tortoise, are not adept burrowers. Its preferred habitat is dry scrub and grasslands. Succulent plants, a preferred food of the Texas tortoise, are common in these areas. They especially like the fruit of cacti such as the prickly pear.

Conservation status[edit]

Though considered an animal of low concern by the IUCN Red List, the Texas tortoise is listed as a threatened species in the state of Texas, and thus protected by state law. It is illegal to collect or possess them.

Gallery[edit]

References[edit]

  1. ^ Fritz, Uwe; Havaš, Peter (2007). "Checklist of Chelonians of the World". Vertebrate Zoology. 57 (2): 280–281. ISSN 1864-5755. Archived from the original (PDF) on 2010-12-17. Retrieved 29 May 2012. 


External links[edit]